Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 564, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 15, 2016, 3:15 PM MDT for Kit Carson County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2016, 3:15 PM MDT (21:15 UTC)
- Expired
- Sep 15, 2016, 4:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 3:20 PM MDT | HAIL 1 | 7 Se Thurman, CO | A LOT OF QUARTER SIZE HAIL AND HEAVY RAIN. |
| Sep 15, 3:34 PM MDT | HAIL 1 | 10 Se Thurman, CO | SOME QUARTER SIZE HAIL. MOSTLY NICKEL AND PENNY SIZE. HAIL COVERED GROUND. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
782
WUUS53 KGLD 152115
SVRGLD
COC063-152200-
/O.NEW.KGLD.SV.W.0564.160915T2115Z-160915T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 400 PM MDT
* AT 314 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
THURMAN...OR 13 MILES NORTHWEST OF FLAGLER...MOVING EAST AT 25 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN KIT CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3957 10315 3957 10279 3932 10278 3937 10316
TIME...MOT...LOC 2114Z 275DEG 20KT 3946 10318
HAIL...2.00IN
WIND...60MPH
$$
0073 follow-up statements
709
WWUS53 KGLD 152127
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT THU SEP 15 2016
COC063-152200-
/O.CON.KGLD.SV.W.0564.000000T0000Z-160915T2200Z/
KIT CARSON CO-
327 PM MDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
AT 327 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF THURMAN...OR 11 MILES NORTH OF FLAGLER...MOVING EAST AT 25 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN KIT CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3957 10315 3957 10279 3932 10278 3937 10316
TIME...MOT...LOC 2127Z 275DEG 20KT 3946 10311
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
007973
WWUS53 KGLD 152139
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT THU SEP 15 2016
COC063-152200-
/O.CON.KGLD.SV.W.0564.000000T0000Z-160915T2200Z/
KIT CARSON CO-
339 PM MDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
AT 338 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF SEIBERT...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN KIT CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3957 10315 3957 10279 3932 10278 3937 10316
TIME...MOT...LOC 2138Z 271DEG 25KT 3946 10297
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
007482
WWUS53 KGLD 152150
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT THU SEP 15 2016
COC063-152200-
/O.CON.KGLD.SV.W.0564.000000T0000Z-160915T2200Z/
KIT CARSON CO-
350 PM MDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
AT 350 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
SEIBERT...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN KIT CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3957 10315 3957 10279 3932 10278 3937 10316
TIME...MOT...LOC 2150Z 271DEG 25KT 3946 10287
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
007What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:23 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 15, 1:23 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Goodland KS 123 PM MDT THU SEP 15 2016 .SHORT TERM...(This evening through Friday) Issued at 122 PM MDT Thu Sep 15 2016 Latest upper air analysis has the closed low moving onto the Northern Plains. At the surface a trough was located over far Northwest Kansas. Behind the trough low clouds and fog had ended by late morning. South of the trough a warm front was nearly stationary. Over the last hour or so cumulus clouds had begun to develop along the frontal boundary. Looks like storms will form in two areas this afternoon. The first area is along a warm front along the southeast part of the Tri-State Area. This area will have the best instability and lowest CIN to start out due to the low level moisture advection from the low level jet. As the afternoon progresses storm activity will spread north as an upper level short wave trough moves overhead and the environment becomes more unstable due to heating and increasing dew points. The majority of this activity will be east of Highway 25 as storms spread northward. The likelihood for severe weather will increase to the east where mixed layer CAPE and deep layer shear will be higher. A second area of storm activity will occur along the surface trough currently over the north central part of the Tri-State Area. The surface trough should remain fairly stationary until late afternoon when an approaching cold front begins to push the trough southward. In the meantime the clearing clouds are allowing in environment to become more unstable along and ahead of the surface trough. Am thinking storm activity will begin as the upper level short wave trough moves overhead from the west, possibly bringing some isolated storm activity into the Tri- State Area. This area of storm activity should merge with the area to the south by early evening. Main hazards will be possible with large hail and damaging winds. However a few tornadoes cannot be ruled out due to the low cloud bases around 2-3k ft AGL and 0-1km shear of 15kts. The window for any tornado development will be late afternoon and early evening. If tornadoes do develop, have higher confidence they will form east of Highway 83. As mentioned earlier, the severe weather will be east of Highway 25, with the odds of severe weather increasing to the east. Storm activity will be greatest during the early evening then end from west to east as more stable air follows the cold front into the Tri-State Area. There may be some lingering storms over the far eastern part of the Tri-State Area after midnight. Overnight fog may develop along the southeast portion of the Tri- State Area near the warm front. Friday morning the fog should end a few hours after sunrise. Any lingering storms should be east/southeast of the Tri-State Area by mid morning, if not before. The rest of the day will be cooler due to the passage of the cold front tonight. With fairly laminar flow overhead and a stable environment, am not anticipating much, if any cloud cover. .LONG TERM...(Friday night through Thursday) Issued at 122 PM MDT Thu Sep 15 2016 The beginning part of the long term period looks to be fairly dry. Friday night, could potentially see some precipitation in western portions of the CWA but anything that develops will be isolated. The bulk of the precipitation will be east of the region, along the front that passed Thursday. A trough stretching from the Dakota's to California will move over the region Saturday. A shortwave is expected to move within the primary flow and that will help will precipitation development. Bulk shear look favorable but CAPEs are weak, so severe storms are unlikely based off current model runs. Sunday and Monday will both be dry. A ridge begins to move into the region on Sunday as the trough moves east. By Monday, the CWA is under a ridge which keeps the dry conditions. On Tuesday, a trough is starting to build in the western CONUS. This brings southwest flow to the region but conditions are still anticipated to be dry as the ridge begins to move east. Wednesday brings a change. A cold front is pushing east along with the trough. Since the ridge is east of the region, an abundance of moisture from the southwest flow gets pushed up into the area. This will enhance precipitation chances over the region. Current guidance is showing a shortwave to move over the CWA which will help with storm development as well. Thursday will have continued precipitation chances as southwest flow persists over the region. Temperatures are expected to be in the 70s Saturday before jumping into the 80s Sunday through Tuesday with the ridge over the region. Wednesday and Thursday are anticipated to drop back down into the 70s and low 80s due to the cold front passage. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1120 AM MDT Thu Sep 15 2016 VFR conditions forecast for the TAFs. Am expecting thunderstorms to begin to form mid afternoon and increase in coverage, possibly near KMCK but north and east of KGLD. Have most confidence in storms near KMCK by 0z. Main threat will be large hail and damaging wind gusts. The storm activity will move east through the evening. Fog will develop overnight along a warm front, but should remain south of KMCK. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...CLT AVIATION...JTL
Hazardous weather outlook, Sep 15, 10:46 AM MDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT THU SEP 15 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT THU SEP 15 2016 /1146 AM CDT THU SEP 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... FROM THE MIDDLE OF THE AFTERNOON INTO THE OVERNIGHT HOURS LOCATIONS EAST OF HIGHWAY 25 WILL BE AT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. HOWEVER THERE WILL BE A RISK FOR TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FROM SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. FOR LOCATIONS ALONG AND WEST OF A LINE FROM GOVE TO GEM TO STRATTON NEBRASKA...SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ANY STORM REPORTS BY PHONE OR THROUGH SOCIAL MEDIA ARE GREATLY APPRECIATED. JTL
In the hours before
Special weather statement, Sep 15, 3:13 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM CDT THU SEP 15 2016
KSZ004-152130-
NORTON KS-
413 PM CDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NORTON COUNTY UNTIL 430
PM CDT...
AT 413 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF EDMOND...OR 11 MILES SOUTHEAST OF NORTON...MOVING
NORTH AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALMENA...CALVERT AND DENSMORE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3962 9969 3965 9984 3996 9976 3993 9963
3980 9963
TIME...MOT...LOC 2113Z 194DEG 29KT 3971 9975
007The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 3:56 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 49 min |
| Sep 15, 4:44 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.